Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 83, NWS Melbourne, FL

June 20, 1996Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 20, 1996, 2:31 PM EDT for Brevard County, Florida. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 1996, 2:31 PM EDT (18:31 UTC)
Expired
Jun 20, 1996, 3:30 PM EDT
In force
59 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.5 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 1996-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 1996-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2134 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 201831
SVRMLB
FLC009-201930-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
231 PM EDT THU JUN 20 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  330 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL FLORIDA
 
   ...BREVARD COUNTY
 
 
AT 230 PM NATIONAL WEATHER SERVICE RADAR SHOWED A SEVERE THUNDERSTORM
OVER MERRITT ISLAND. THIS STORM WILL REMAIN NEAR STATIONARY IN THE
CENTRAL BREVARD AREA THROUGH 330 PM THIS AFTERNOON.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTIO|N MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 9:44 AM EDT, 4 hours 47 minutes earlier.

Area forecast discussion, Jun 20, 9:44 AM EDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
930 AM EDT THU JUN 20 1996

MORNING SOUNDINGS MOIST AND UNSTABLE SIMILAR TO WEDNESDAY. IN
FACT...MIDLEVEL TEMPS ARE SLIGHTLY COOLER THAN 24 HOURS AGO AT XMR.
NUMEROUS TRW ALREADY FIRING ALONG WEST COAST AND WORKING EASTWARD.
EXPECTED COLLISION BETWEEN WEST COAST SEA BREEZE/CONVECTIVE OUTFLOWS
AND EAST COAST CONVERGENCE ZONE SHOULD LEAD TO ENHANCED TRW/RAINFALL
ACROSS COASTAL COUNTIES BY LATE AFTERNOON.

SPRATT

In the hours before

Special weather statement, Jun 20, 10:50 AM EDT, 3 hours 41 minutes before
FLZ041-044>047-053-054-058-059-064-501-201630-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1100 AM EDT THU JUN 20 1996

...SCATTERED STRONG THUNDERSTORMS LIKELY AGAIN THIS AFTERNOON AND
EVENING...

ABUNDANT MOISTURE AND MODERATE INSTABILITY WILL COMBINE WITH COLDER
THAN NORMAL TEMPERATURES AT MID LEVELS TO PRODUCE SCATTERED TO
NUMEROUS THUNDERSTORMS ACROSS EAST CENTRAL FLORIDA THIS AFTERNOON. A
FEW STRONG THUNDERSTORMS ARE LIKELY...ESPECIALLY ACROSS THE EAST
COASTAL COUNTIES...WHERE STORMS MOVING NORTHEAST WILL COLLIDE WITH
THE EAST COAST SEA BREEZE.

NUMEROUS FUNNEL CLOUDS HAVE BEEN REPORTED WITH STORMS IN WEST CENTRAL
FLORIDA THIS MORNING...AND WILL BE POSSIBLE ACROSS EAST CENTRAL
COUNTIES THIS AFTERNOON. A BRIEF TORNADO TOUCHDOWN CANNOT BE RULED
OUT AS STORMS INTERACT THIS AFTERNOON. A FEW STRONG TO SEVERE
THUNDERSTORMS NEAR THE COAST DURING THE AFTERNOON WILL BE CAPABLE OF
HAIL AND DAMAGING WIND GUSTS. RAINFALL RATES OF 2 INCHES PER HOUR
WILL ALSO PRODUCE LOCALIZED FLOODING OF URBAN AND LOW LYING AREAS.

ALL THUNDERSTORMS TODAY WILL BE CAPABLE OF PRODUCING FLORIDA'S NUMBER
ONE THREAT...DEADLY CLOUD TO GROUND LIGHTNING. DURING THE LAST
WEEK...SEVERAL PEOPLE HAVE BEEN STRUCK BY LIGHTNING IN EAST CENTRAL
FLORIDA. REMEMBER...IF YOU HEAR THUNDER OR SEE STORMS DEVELOPING...
SEEK SHELTER INSIDE A BUILDING OR IN AN AUTOMOBILE.

MARINE OUTLOOK...THUNDERSTORMS ARE EXPECTED TO MOVE OFFSHORE THE
PENINSULA DURING THE AFTERNOON AND EARLY EVENING. A FEW STRONG STORMS
WILL PRODUCE REDUCED VISIBILITY IN HEAVY RAIN...GUSTY WINDS...LOCALLY
ROUGH SEAS...AND FREQUENT CLOUD TO WATER LIGHTNING. ISOLATED
WATERSPOUTS WILL ALSO BE POSSIBLE...ESPECIALLY ALONG THE INTRACOASTAL
WATERS OF BREVARD COUNTY.

SPRATT

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.